Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 16, NWS Pittsburgh, PA

May 11, 2009Allegheny County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 11, 2009, 5:39 PM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2009, 5:39 PM EDT (21:39 UTC)
Expired
May 11, 2009, 6:17 PM EDT
In force
38 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Allegheny County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 45 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.7 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:54 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 11, 3:54 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 PM EDT MON MAY 11 2009

.SYNOPSIS...
LOW PRESSURE WILL MOVE EAST OF THE REGION TONIGHT WITH SHOWERS
ENDING AND SKIES CLEARING. IT WILL BE DRY AND COOL TONIGHT AND
TUESDAY UNDER HIGH PRESSURE. A WARMING TREND WEDNESDAY WILL BE
FOLLOWED BY A COLD FRONT WITH THUNDERSTORMS THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
COLD UPPER TROUGH AND LOW PRESSURE MOVING ACROSS REGION WILL BRING
SCATTERED SHOWERS AND STORMS THIS EVENING AND END EARLY TONIGHT
AS UPPER TROUGH MOVES EAST AND HIGH PRESSURE BUILDS IN. AS SKIES
CLEAR LATER TONIGHT WITH LIGHT WINDS EXPECT FROST ESPECIALLY FROM
PITTSBURGH NORTH AND IN THE RIDGES WITH READINGS WELL INTO THE
30S. SOUTH OF PITTSBURGH AND TOWARD ZANESVILLE FROST SHOULD BE
QUITE PATCHY AND ONLY MENTIONED IN GRIDS. SUNNY AND SEASONABLE
COOL TUESDAY UNDER DRY HIGH PRESSURE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
ANOTHER COOL NIGHT TUESDAY NIGHT UNDER SURFACE HIGH AND LATER
SHIFTS MAY NEED TO LOWER FORECASTS LOWS. WARM ADVECTION WITH
RETURN FLOW WEDNESDAY ON BACK SIDE OF SURFACE HIGH WILL RAISE MAX
TEMPERATURES ABOVE NORMAL AHEAD OF STRONG COLD FRONT TO APPROACH
LATER WEDNESDAY NIGHT AND THURSDAY. EXPECT AN AREA OF SHOWERS AND
STORMS TO PUSH ACROSS REGION WITH FRONT THE FIRST HALF OF THURSDAY
AND SHOULD BE ENDING LATE DAY AS FRONT MOVES EAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
GENERALLY FOLLOWED HPC EXTENDED GRIDS WITH ACTIVE PATTERN FOR THE
WEEKEND AS FRONT RETURNS NORTH FRIDAY NIGHT INTO SATURDAY FOLLOWED
BY LOW PRESSURE AND COLD FRONT FOR SATURDAY AND COOL HIGH PRESSURE
SUNDAY.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
ISOLATED MVFR IN SCATTERED STORMS THIS EVENING AS UPPER TROUGH
MOVES EAST. VFR THEN EXPECTED THROUGH WEDNESDAY UNDER SURFACE
HIGH PRESSURE.

STRONG COLD FRONT WILL BRING RESTRICTIONS IN THUNDERSTORMS LATER
WEDNESDAY NIGHT AND THURSDAY FOLLOWED BY DRY HIGH PRESSURE AND VFR
FRIDAY. WARM FRONT WILL CROSS REGION SATURDAY WITH POSSIBLE
RESTRICTIONS IN SHOWERS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FROST ADVISORY FROM 2 AM TO 8 AM EDT TUESDAY FOR OHZ039>041-
     048>050.
PA...FROST ADVISORY FROM 2 AM TO 8 AM EDT TUESDAY FOR PAZ013-014-
     020>023-029-030-032.
WV...FROST ADVISORY FROM 2 AM TO 8 AM EDT TUESDAY FOR WVZ001-002-
     023.

&&
Hazardous weather outlook, May 11, 3:33 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 PM EDT MON MAY 11 2009

OHZ039>041-048>050-PAZ013-014-020>023-029-030-032-WVZ001-002-023-
121945-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
WESTMORELAND-FAYETTE-HANCOCK-BROOKE-PRESTON-
333 PM EDT MON MAY 11 2009

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ057>059-068-069-PAZ007>009-015-016-031-WVZ003-004-012-021-
022-041-121945-
GARRETT-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-CLARION-JEFFERSON PA-GREENE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-TUCKER-
333 PM EDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 11, 2:32 PM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT MON MAY 11 2009

PAZ021-029-030-032-111930-
ALLEGHENY PA-FAYETTE PA-WASHINGTON PA-WESTMORELAND PA-
232 PM EDT MON MAY 11 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FAYETTE...WASHINGTON...ALLEGHENY AND WESTMORELAND...

AT 232 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES SOUTH OF MCMURRAY...MOVING
EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BALDWIN...BELLE VERNON...BENTLEYVILLE...BETHEL PARK...
  BROWNSVILLE...CALIFORNIA...CANONSBURG...CHARLEROI...
  CONNELLSVILLE...DONORA...DUNBAR...ELIZABETH BORO...GREENSBURG...
  JEFFERSON BORO AND MCMURRAY

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LS
Special weather statement, May 11, 2:43 PM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT MON MAY 11 2009

OHZ039-040-049-050-058-059-111945-
BELMONT OH-CARROLL OH-GUERNSEY OH-HARRISON OH-JEFFERSON OH-TUSCARAWAS
OH-
243 PM EDT MON MAY 11 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
BELMONT...GUERNSEY...HARRISON...JEFFERSON...TUSCARAWAS AND CARROLL...

AT 242 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES NORTH OF GNADENHUTTEN...MOVING
EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BOWERSTON...CADIZ...CLENDENING...DENNISON...DOVER...FLUSHING...
  FREEPORT...GILMORE...GNADENHUTTEN...HOPEDALE...JEWETT...KILGORE...
  LEESVILLE LAKE PARK...NEW ATHENS AND NEW PHILADELPHIA

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 11, 3:31 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 PM EDT MON MAY 11 2009

MDZ001-PAZ030>032-WVZ012-021>023-112030-
FAYETTE PA-GARRETT MD-GREENE PA-MARION WV-MONONGALIA WV-PRESTON
WV-WESTMORELAND PA-WETZEL WV-
331 PM EDT MON MAY 11 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...FAYETTE...WESTMORELAND...GREENE...MARION...WETZEL...PRESTON
AND MONONGALIA...

AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTHEAST OF RUFFS DALE TO 2 MILES EAST OF GREENSBORO TO OAK FOREST
TO 3 MILES SOUTHWEST OF WADESTOWN...OR ALONG A LINE EXTENDING FROM 7
MILES WEST OF DONEGAL TO 2 MILES EAST OF GREENSBORO TO 3 MILES
SOUTHEAST OF ROGERSVILLE TO 3 MILES SOUTHWEST OF WADESTOWN...MOVING
SOUTHEAST AT 20 MPH. THESE STORMS ARE CAPABLE OF PRODUCING SMALL
HAIL AND WIND GUSTS TO 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BOBTOWN...BUZZ...CARMICHAELS...CHALKHILL...CONNELLSVILLE...
  DONEGAL...DUNBAR...ELLIOTTSVILLE...FAIRCHANCE...FARMINGTON...
  GREENSBORO...HOPWOOD...MARKLEYSBURG...MASONTOWN AND MOUNT MORRIS

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 11, 3:35 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT MON MAY 11 2009

OHZ059-WVZ004-112030-
BELMONT OH-MARSHALL WV-
335 PM EDT MON MAY 11 2009

...THUNDERSTORMS PRODUCING SMALL HAIL...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
BELMONT AND MARSHALL...

AT 332 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTH OF BARKCAMP STATE
PARK...MOVING EAST AT 15 MPH.

THESE STORMS HAVE BEEN PRODUCING SMALL HAIL AND WIND GUSTS TO 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ALLEDONIA...BARKCAMP STATE PARK...BELLAIRE...BETHESDA...
  MORRISTOWN...POWHATAN POINT...SHADYSIDE...ANVIL...ARMSTRONGS
  MILLS...AVONDALE...BADGERTOWN...BECKET...BELMONT...BUSINESSBURG AND
  CAPTINA

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 11, 3:39 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
339 PM EDT MON MAY 11 2009

PAZ029-112030-
WASHINGTON PA-
339 PM EDT MON MAY 11 2009

...THUNDERSTORMS PRODUCING SMALL HAIL...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
WASHINGTON...

AT 336 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES NORTHWEST OF CLAYSVILLE...OR
ABOUT 4 MILES SOUTHEAST OF BETHANY...MOVING SOUTHEAST AT 15 MPH.

SPOTTERS REPORT THESE STORMS HAVE A HISTORY OF PRODUCING SMALL HAIL
AND WIND GUSTS TO 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CLAYSVILLE...RURAL VALLEY...WASHINGTON...ACHESON...BUDAVILLE...
  BUFFALO...CHAMBERS MILL...COFFEYS CROSSING...COON ISLAND...
  DONLEY...DUNKLE...DUNSFORT...EAST WASHINGTON...ELWOOD PARK AND
  FINNEY

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 11, 5:35 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
535 PM EDT MON MAY 11 2009

PAZ021-030-112230-
ALLEGHENY PA-WESTMORELAND PA-
535 PM EDT MON MAY 11 2009

...THUNDERSTORMS MOVING THROUGH ALLEGHENY COUNTY...

AT 531 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS NEAR CARNEGIE...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BALDWIN...BESSEMER...CARNEGIE...ELIZABETH BORO...GREE
TREE...IRWIN...JEFFERSON BORO...MCKEESPORT...MOUNT LEBANON...WEST
MIFFLIN...AND MUCH OF THE SOUTH HILLS.

SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:28 PM EDTFrost AdvisoryPBZAllegheny, Armstrong, Beaver, Butler, Lawrence, Washington17 hr
May 11, 6:24 PM EDTSevere Thunderstorm WarningPBZMonroe42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.